Alert archive / Maine / Wind Advisories in 2020
Wind Advisory 16, NWS Caribou, ME
NWS Caribou, ME issued this wind advisory at Dec 5, 2020, 4:37 AM EST for Hancock County, Washington County, Maine. It took effect at Dec 5, 2020, 5:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2020, 4:37 AM EST (09:37 UTC)
- In effect from
- Dec 5, 2020, 5:00 PM EST
- Expired
- Dec 6, 2020, 7:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 9.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS71 KCAR 050937 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 437 AM EST Sat Dec 5 2020 MEZ029-030-052100- /O.NEW.KCAR.WI.Y.0016.201205T2200Z-201206T1200Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 437 AM EST Sat Dec 5 2020 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST SUNDAY... * WHAT...Northeast to north winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 5 PM this afternoon to 7 AM EST Sunday. * IMPACTS...Strong winds may blow down limbs, trees, and powerlines. Isolated to scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Norcross
4 follow-up statements
712 WWUS71 KCAR 052050 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 350 PM EST Sat Dec 5 2020 MEZ029-030-060500- /O.CON.KCAR.WI.Y.0016.201205T2200Z-201206T1200Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 350 PM EST Sat Dec 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WHAT...Northeast to north winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 5 PM this afternoon to 7 AM EST Sunday. * IMPACTS...Strong winds may blow down limbs, trees, and powerlines. Isolated to scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hewitt
729 WWUS71 KCAR 060201 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 901 PM EST Sat Dec 5 2020 MEZ029-030-061200- /O.CON.KCAR.WI.Y.0016.000000T0000Z-201206T1200Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 901 PM EST Sat Dec 5 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY... * WHAT...Northeast to north winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 5 PM this afternoon to 7 AM EST Sunday. * IMPACTS...Strong winds may blow down limbs, trees, and powerlines. Isolated to scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ VJN
959 WWUS71 KCAR 060932 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 432 AM EST Sun Dec 6 2020 MEZ029-030-061200- /O.CON.KCAR.WI.Y.0016.000000T0000Z-201206T1200Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 432 AM EST Sun Dec 6 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Until 7 AM EST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Norcross
556 WWUS71 KCAR 061216 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 716 AM EST Sun Dec 6 2020 MEZ029-030-061330- /O.EXP.KCAR.WI.Y.0016.000000T0000Z-201206T1200Z/ Coastal Hancock-Coastal Washington- Including the cities of Ellsworth, Bar Harbor, Bucksport, Orland, Castine, Eastport, Perry, Machias, and Cherryfield 716 AM EST Sun Dec 6 2020 ...WIND ADVISORY HAS EXPIRED... The Wind Advisory has expired. Wind gusts of up to around 35 mph are expected today. $$ Norcross
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 4, 9:18 PM EST, 7 hours 19 minutes earlier.
Area forecast discussion, Dec 4, 9:18 PM EST, 7 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
918 PM EST Fri Dec 4 2020
.SYNOPSIS...
Low pressure near the Delmarva by Saturday morning will track
across the Gulf of Maine Saturday night and will slowly exit
into the Maritimes Sunday into Monday. Low pressure will pass
south of the area Tuesday night and will pass east of Nova
Scotia Wednesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
9:18 PM Update: Did another update to issue a flood watch for
southeast sections of the FA (more below in the hydro section).
A weak surface trough will cross the area overnight. There will
be enough moisture and convergence along the front for a few
rain/snow showers. So far this evening, there have been some
reports of snow showers in the far north across parts of the
Saint John Valley with little/no accumulation.
The main event will be a storm system that begins to affect the
region during the day Saturday. Made some slight adjustments to
the weather elements overnight based on the latest satellite
pictures, regional radars, and observations.
Previous discussion:
The weak shortwave that brought in cloud cover Friday is
pushing off to the East this evening. Clouds remain as the
ingredients for our winter storm get together to our west in the
Ohio River Valley. The flow aloft is from the West- Southwest
and with plenty of moisture aloft expect clouds to thicken back
up tonight across much of the area. The northern energy stream
will approach our area and a vorticity max is expected to push
overhead. This will help generate rain & snow showers this
evening into the overnight with pockets of likely snow showers
in the North Woods. Temperatures tonight will be marginal mainly
at or above freezing across the North into the Central
Highlands. Areas that do go below freezing may deal with just a
little bit of black ice on elevated surfaces and perhaps roads.
Most road surface temperatures are above freezing and sub layer
just above freezing it would take heavy enough precip to cool
them. Overall the road dangers appear to be minimal. Downeast
into the Bangor region expect temperatures to remain above
freezing.
By Saturday daybreak expect pops to increase along the Downeast
coast and decrease for a period across the North. Clouds will
thicken and lower across the Downeast coast as moisture
increases ahead of our winter storm. By 12z Saturday we expect
the trough to be located over the Ohio Valley into Quebec
beginning its process to go negatively tilted. Low Pressure will
be developing off the Delmarva Peninsula and begin its track
Northeast to somewhere near Cape Cod by the end of the period.
As the warm coastal front lifts to the coast during the morning
expect overrunning to occur. Precipitation will develop and
likely will be rain but as the precipitation shield pushes
inland during the mid to late morning expect some rain & snow
mix inland. Surface temperatures inland will be in the mid 30s
but dew points will be at or slightly below 32. We expect on the
northern end of the precip shield we need to watch the wet bulb
temperature. We expect some snow thanks to evaporative cooling
to help produce light snow especially on the north & west end of
the precip shield. As the storm tracks Northeast and deepens
expect cooler air to begin filtering into the region. Going into
the end of this period expect rain to switch to all snow from
Caribou to Baxter State Park back to the Moosehead Lakes region.
Increasing area of frontogenesis may begin by late in this
period especially across the Moosehead Region which will
increase snowfall rates. Points south & east expect a gradient
of rain & snow to all Rain across the Downeast coast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Models are in good agreement with the track of the upcoming
storm event. One complicating factor is how much llvl and mid
lvl warm air will accompany this system durg the height of the
precip rate impact tm frame late Sat eve into erly Sun morn.
Both the dtmnstc 12z GFS and ECMWF indicate the potential of
llvl mild maritime air getting into SE ptns of the FA to
generate hvy rn there and a mid lvl layer of just abv frzg air
as far N as NE Aroostook county border areas alg NB prov
possibly resulting in sleet mixing with hvy sn ovr this area.
Otherwise, the fcst for hvy (all) sn totals ovr the NW and
Central Highland area and mixed precip transitions zones across
E Cntrl and interior Downeast/lower Penobscot areas remain
unchgd, and with these areas representing uncertainty areas
where a wntr stm watch has been issued in case there is more
dynamic cooling for a more solid transition to all sn. Wind will
be an issue with this event Sat ngt into Sun, with patchy to
areas of blsn ovr areas maintaining all sn precip type. Lastly,
there could be a narrow corridor of wet clingy sn just N and W
of the transitional precip zone which could load wires and trees
with extra weight resulting in sct power outages in gusty winds
in a zone extending from Presque Isle - Houlton SW to Patten -
Millinocket and then to Dover Foxcroft - Bangor.
One last complicating factor is the potential of dry slotting
alg the NB border by Sun morn, potentially reducing precip
rates/amts more than we indicate attm in the fcst.
Otherwise, all sig precip rates will transition to sct rn/sn
showers Downeast and sct sn shwrs Cntrl and N from S to N across
the FA Sun, with sct sn shwrs contg across the N Sun ngt into
Mon, ending across the N Mon ngt.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tue looks to msly fair ptly cldy. Weak Alberta clipper like
s/wvs will bring cldnss and sct sn shwrs to mainly Nrn ptns of
the FA later Wed into Thu morn and again on Fri with little or
lgt sn accumulation possible. Temps look to be at or a little
abv seasonal norms durg this tm frame.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR to MVFR at times overnight at KFVE in -shsn.
Elsewhere, VFR late this evening with conditions to lower to IFR
at the northern terminals overnight. Sat AM expect BGR, BHB
cigs to fall MVFR & IFR by Noon. All terminals will be IFR cigs
& vis by afternoon with increasing Rain & Snow. LLWS will
develop late in the day at the Downeast terminals.
SHORT TO LONG TERM: Sat Aftn - Sun...Strong low pressure from
the mid Atlc states likely to impact the region with clgs/vsbys
lowering to lIFR and eve VLIFR from S to N in mainly sn KPQI
nwrd, sn and mixed precip at KHUL, and mixed precip/rn for
Downeast sites. Mdt to strong ENE to N winds.
Sun Ngt - Mon...IFR/MVFR clgs/vsbys in sct sn shwrs N and low
VFR clgs Downeast. Lgt to mdt NW winds.
Tue - Wed...Low VFR clgs all sites.
&&
.MARINE...
NEAR TERM: Generally just below SCA tonight 15-20 kts w/
occasional gusts to 25 kts. Seas 3-5ft. Winds & seas increase
to Gale by Sat PM. Winds 20-35kts, seas building 4 to 7 feet.
SHORT TO LONG TERM: Gale Wrngs will cont Sat ngt thru late Sun
aftn with strong E -SE winds ahead of an intense low pres and W
to NW winds behind. An interim short pd of lighter winds will
occur as the sfc low tracks directly over the waters late Sat
ngt into erly Sun morn.
&&
.HYDROLOGY...
Will need to monitor the potential of heavy rain upwards to 2.0
to 2.5 inches and minor flooding for far southeast portions of
the region Saturday afternoon into Sunday. Issued a flood watch
for coastal Hancock County and coastal and central Washington
County. These areas received from 2 to 5 inches of rain earlier
this week, and the soils are saturated and streams are running
high. Might need to expand into northern Hancock and northern
Washington Counties, but held off because of mixed precipitation
concerns that would lessen the likelihood of flooding.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 1 PM Saturday to 7 PM EST Sunday for
MEZ002-005.
Winter Storm Warning from 1 PM Saturday to 4 PM EST Sunday for
MEZ001-003-004-010-031.
Winter Storm Watch from Saturday afternoon through Sunday
evening for MEZ006-011-015.
Flood Watch from Saturday afternoon through Sunday afternoon
for MEZ017-029-030.
MARINE...Gale Warning from 1 PM Saturday to 4 PM EST Sunday for
ANZ050>052.
&&
Near Term...CB/Sinko
Short Term...VJN
Long Term...VJN
Aviation...CB/Sinko/VJN
Marine...CB/Sinko/VJN
Hydrology...VJN/CBHazardous weather outlook, Dec 4, 3:55 PM EST, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 355 PM EST Fri Dec 4 2020 MEZ002-005-052100- Northeast Aroostook-Northern Penobscot- 355 PM EST Fri Dec 4 2020 ...WINTER STORM WARNING IN EFFECT FROM 1 PM SATURDAY TO 7 PM EST SUNDAY... This Hazardous Weather Outlook is for Central Highlands Maine and Far Northern Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-003-004-010-031-052100- Northwest Aroostook-Northern Somerset-Northern Piscataquis- Central Piscataquis-Southern Piscataquis- 355 PM EST Fri Dec 4 2020 ...WINTER STORM WARNING IN EFFECT FROM 1 PM SATURDAY TO 4 PM EST SUNDAY... This Hazardous Weather Outlook is for Central Highlands Maine, Far Northern Maine and North Woods Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ006-011-015-052100- Southeast Aroostook-Central Penobscot-Southern Penobscot- 355 PM EST Fri Dec 4 2020 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for Far Eastern Maine and Penobscot Valley Maine. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ016-032-052100- Interior Hancock-Northern Washington- 355 PM EST Fri Dec 4 2020 This Hazardous Weather Outlook is for Far Eastern Maine and Interior DownEast Maine. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Mixed precipitation is expected late Saturday morning into Sunday morning. Please be alert for possible winter weather headlines prior to the onset of precipitation. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ017-029-030-052100- Central Washington-Coastal Hancock-Coastal Washington- 355 PM EST Fri Dec 4 2020 This Hazardous Weather Outlook is for Coastal DownEast Maine and Interior DownEast Maine. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Mainly heavy rain is expected from late Saturday morning into Sunday morning, with rain mixed with snow at the onset and ending as light rain-snow showers. Please be alert for rising streams and rivers. A flood watch is still possible for this area, so please monitor latest forecast updates. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-052100- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 355 PM EST Fri Dec 4 2020 ...GALE WARNING IN EFFECT FROM 1 PM SATURDAY TO 4 PM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 9:12 PM EST | Flood Watch | CAR | Hancock, Washington | 39 hr |
| Dec 5, 3:56 PM EST | Winter Weather Advisory | CAR | Hancock, Washington | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.